Antidiabetic Pioglitazone Linked to Increased Risk of Bladder Cancer

ALLIE CASEY
Monday, January 23, 2017
Talk about this article with nurses and others in the oncology community in the General Discussions Oncology Nursing News discussion group.
Antidiabetic Pioglitazone Linked to Increased Risk of Bladder Cancer
The US Food and Drug Administration (FDA) has found a potential link between pioglitazone (Actos, Duetact, etc), a drug used to treat Type 2 diabetes, and an increased risk of bladder cancer. While study results are mixed, FDA has issued a caution to clinicians prescribing this agent.

Pioglitazone is approved to improve blood sugar control in adults with Type 2 diabetes by increasing the body’s sensitivity to insulin.

The possible link to increased risk of bladder cancer was first announced by the FDA in September 2010 and June 2011. In August 2011, labels for medicines with pioglitazone were changed to reflect those risks. The updated label instructed physicians not to use this drug in patients with active bladder cancer and to exercise caution when using it in patients with a prior history of bladder cancer.

The FDA review of published epidemiological studies concerning risk of bladder cancer with pioglitazone use yielded mixed results. While some studies found an increased risk of bladder cancer with pioglitazone use, some did not.

One study was a 10-year prospective cohort study conducted by the drug’s manufacturer, Takeda Pharmaceuticals. This study included 158,918 patients who had never taken pioglitazone, and 34,181 patients who had taken the drug at some point. Those who had never used the agent were followed for an average of 8.9 years and those who had taken the drug were followed for 6.1 years.

The five-year interim reports of this study found no significant increase of risk in patients who had taken the drug compared to those who never had. However, the risk of bladder cancer did increase as the dose and duration of pioglitazone use increased.

The final results of the 10-year study identified 1,075 cases of bladder cancer in those patients who had never used Actos, and 186 cases in those patients who had used the drug. This did not represent an increased risk of bladder cancer associated with pioglitazone use. The association between higher risk and increased dose/duration was also weaker in the 10-year results. Despite the 10-year results being less significant than the five-year interim reports, the FDA states, “the directions of the associations remained unchanged.”

Another retrospective cohort study had 145,806 patients newly treated with antidiabetic drug, including 10,951 treated with pioglitazone. Over a mean follow-up of 4.7 years, researchers found 622 new cases of bladder cancer overall. Of those cases, 54 were developed after Actos use. Longer use and larger cumulative dose raised the risk significantly.

The FDA urges healthcare professionals to not use pioglitazone in patients with active bladder cancer and to carefully weight the benefits and risks before using this drug in patients with a history of bladder cancer.

Patients taking the drug should look out for any of the signs and symptoms of bladder cancer, and contact their healthcare professional if the experience any of the following: blood or a red color in urine, new or worsening urge to urinate, pain when urinating.

Drug labels have been updated to include the results of the additional studies.

Talk about this article with nurses and others in the oncology community in the General Discussions Oncology Nursing News discussion group.
External Resources

MJH Associates
American Journal of Managed Care
Cure
MD Magazine
Pharmacy Times
Physicians' Education Resource
Specialty Pharmacy Times
TargetedOnc
OncNurse Resources

Blogs
Continuing Education
Discussions
Web Exclusives


About Us
Advertise
Advisory Board
Careers
Contact Us
Privacy Policy
Terms & Conditions
Intellisphere, LLC
2 Clarke Drive
Suite 100
Cranbury, NJ 08512
P: 609-716-7777
F: 609-716-4747

Copyright OncNursing 2006-2017
Intellisphere, LLC. All Rights Reserved.